Mariela Irabien-Zúñiga, Hematology Service, Facultad de Medicina, Hospital University “Dr. José Eleuterio González”, Universidad Autónoma de Nuevo León, Monterrey, Nuevo Leon, Mexico Edgar A. Rojas-Guerrero, Hematology Service, Facultad de Medicina, Hospital University “Dr. José Eleuterio González”, Universidad Autónoma de Nuevo León, Monterrey, Nuevo Leon, Mexico David Gómez-Almaguer, Hematology Service, Facultad de Medicina, Hospital University “Dr. José Eleuterio González”, Universidad Autónoma de Nuevo León, Monterrey, Nuevo Leon, Mexico


Heparin has been the first line for treatment and prevention of thrombosis for a while. However, one of its non-hemorrhagic effects remains noticeable: heparin-induced thrombocytopenia, mediated by antibodies directed to complexes of platelet factor, and heparin. Binding to platelet FcγRIIA receptors initiates platelet aggregation and its thrombotic effect. Incidence of heparin-induced thrombocytopenia (HIT) ranges from <0.1% to 7%. Diagnosis can be made clinically in patients with thrombocytopenia/thrombosis currently on heparin. Treatment includes suspension of heparin and the administration of non-heparin anticoagulants. Vaccine-induced thrombocytopenia/thrombosis is a complication described after administering vaccines developed to prevent severe coronavirus disease (severe acute respiratory syndrome coronavirus 2). It has a remarkable resemblance to HIT. Therefore, they have been studied clustered. Enzyme-linked immunosorbent assays, a modified platelet-activation test, are used for its diagnosis. Treatment consists of early administration of high-dose intravenous immunoglobulin in conjunction with non-heparin anticoagulation.



Keywords: Thrombosis. Clots. Heparin. Vaccination. Coronavirus disease-19.